Alert archive / North Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 8, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at May 17, 1998, 4:29 PM EDT for Onslow County, North Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 1998, 4:29 PM EDT (20:29 UTC)
- Expired
- May 17, 1998, 5:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Onslow County, NC
The radar
The Morehead City radar (KMHX), 47 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1093 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 172029 FFWMHX NCC133-172130- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 429 PM EDT SUN MAY 17 1998 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * FLOOD WARNING FOR... ONSLOW COUNTY * UNTIL 530 PM EDT * AT 420 PM RADAR INDICATED 3 TO 4 INCHES OF RAIN HAD FALLEN FROM JACKSONVILLE SOUTH TO CAMP LEJEUNE. ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN WILL BE POSSIBLE DURING THE NEXT HOUR AS THEY MOVE SOUTHEAST ACROSS ONSLOW COUNTY. RESIDENTS FROM JACKSONILLE SOUTH TO NEW RIVER INLET SHOULD BE PREPARED FLOODED ROADS AND STREAMS. IF YOU ARE IN THESE AREAS... MOVE TO HIGHER GROUND. DO NOT DRIVE THROUGH WATER COVERING THE ROAD. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. RVT/RF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at May 17, 1:57 PM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 17, 1:57 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 157 PM EDT SUN MAY 17 1998 ZFP: NOT MUCH TIME TO LOOK AT DATA AS TSRA HAVE KEPT ME BUSY. HARD DAY TO FIGURE WITH 70+ VILS NOT PRODUCING LARGE HAIL BUT OTHER CELLS WITH VILS IN 50-60 PRODUCING DIME OR LARGER...COULD JUST BE LACK OF REPORTS. BATCH OF CNVCTN ALONG CST HAS WEAKENED A BIT HOWEVER STILL BELIEVE AREAS TO W AND S WILL LIGHT UP NEXT SVRL HOURS AS HIGH INSTAB...LOW LVL CNVRGNCE AND APPROACHING SRT WV INTERACT. FRNT SHLD SLOWLY MOVE OFFHSR OVERNIGHT AS SRT WV GOES BY BUT MAY BE LATE OR TOWRD MORNING DOWN S. DRIER AIR WL WORK IN FROM N TO S BEHIND FRNT HOWEVER APPEARS IMD CST AND SRN SCTNS MAY BE SLOW TO CLEAR AS FRNT LIKELY WONT PUSH VERY FAR OFFSHR. CAN PROB WORD MSTLY SUNNY N TO PC OR BECOMING MSTLY SUNNY S. QUIET WX MON NIGHT INTO TUE AS HIGH BUILDS IN...WL HAVE TO WATCH FRNT LOW OFFSHR AS MAY INFLUENCE CSTL LOCATIONS IF STALLS TOO CLOSE. CWF: LIGHT MAINLY S/SW WINDS WL SHFT TO N BEHIND FRNT FROM N TO S OVRNGHT. STILL COULD BE DECENT SURGE ESPCLY N AS GRDNT TIGHTENS ABIT AND COOLER DRIER AIR WORKS IN. WNDS SHLD DROP OFF QUICK AS HI GETS CLSR. WL FOLLOW CRNT TRNDS. .MHX...NONE. FREDERICK
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 11:04 AM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 41 min |
| May 17, 12:02 PM EDT | Severe Thunderstorm Warning | MHX | Carteret | 33 min |
| May 17, 12:22 PM EDT | Severe Thunderstorm Warning | MHX | Pamlico | 48 min |
| May 17, 4:22 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 48 min |
| May 17, 5:19 PM EDT | Flash Flood Warning | MHX | Onslow | 2 hr |
Nearby
Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.